Maryland, 2017Flash Flooding in Maryland, July 17, 2017
July 17, 2017 · NWS LWX · 4 events in 2 counties and zones
An upper level trough approached while warm and moist conditions across the Mid-Atlantic region. Sufficient instability led to showers and thunderstorms that moved slowly and led to high rainfall rates mainly across north-central Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough approached while warm and moist conditions across the Mid-Atlantic region. Sufficient instability led to showers and thunderstorms that moved slowly and led to high rainfall rates mainly across north-central Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 1:45 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 17, 1:45 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EDT Mon Jul 17 2017
.SYNOPSIS...
An upper level trough will affect the weather today and
Tuesday. After a period of hot but mostly dry weather during
the middle of the week, another cold front may approach the
region by the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper trough continues to progress into the region while frontal
boundary stalls and washes out across the Ohio Valley and up
into western PA/NY. Relatively steep mid level lapse rates still
exist with 700-500 mb lapse rates around 7 C/km per latest SPC
mesoanalysis. This combined with surface temperatures near 90F
and dew points near 70F has led to the development of 2000+ J/KG
of MLCAPE and the earlier indication of capping inversion has
weakened. While shear remains quite low (less than 20 knots
0-6km), this amount of instability is certainly enough to
provide for an isolated pulse severe threat with both hail and
downburst potential, especially northwest of I-95. In addition,
with little steering flow, thunderstorms will be slow moving,
so heavy rain will need to monitored as well.
Convective activity should wane with the loss of daytime
heating this evening, leading to a mostly dry night overnight.
With areas of rain today, light boundary layer winds, and high
dew points, there is the potential for patchy fog as well. Lows
tonight from the mid 60s to mid 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper trough will remain overhead on Tuesday, and another round
of scattered afternoon/evening showers/thunderstorms is
anticipated. Could once again be an isolated severe and heavy
rain risk with atmospheric conditions similar, although mid
level lapse rates are a bit weaker. High temperatures in the
upper 80s to around 90F.
The upper trough will continue to slowly weaken and gradually
pull away Tuesday night into Wednesday. So a relatively calm
night expected again Tuesday night after any evening convection
ends, with the potential for patchy fog. By Wednesday, there
could still be an isolated shower/storm but coverage should be
less than today and Tuesday. Temperatures rise a bit into
Wednesday with highs from 90-95F. This combined with dew points
in the upper 60s to around 70F will give heat indices 95-100F
locations east of the Blue Ridge and 90-95F west. Warm and muggy
conditions Wednesday night, with lows 68-78F.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The main story for the end of the week will be the heat. High
temperatures Thursday and Friday will be in the mid to upper 90s
with dew points in the lower 70s, heat advisories will be possible.
Temperatures over the weekend may be more variable due to storms and
a wavering front, but still above normal with high humidity.
In terms of synoptic patterns, a mid/upper level trough will be just
east of the Mid-Atlantic coast on Thursday. Forecast instability is
meager Thursday afternoon, so the best chance of an isolated shower
or storm will be over the mountains.
The subtropical ridge then will be able to exert influence on the
weather through the remainder of the period, though it will largely
remain centered to our south and west. As such, a cold front will be
able to work down from the north on Friday, but fail to make it
completely through the forecast area. With flow a little north of
west aloft and the front in the vicinity, thunderstorm chances will
increase Friday, but especially Saturday into Sunday, with MCS
activity (or remnants) possible.
Model spread increases later Sunday into Monday with how to handle
next piece of energy moving across Canada, but with potential for
the front to still be in the area, forecast will have a chance of
thunderstorms.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Primarily VFR expected through the period. The main weather
concern today and Tuesday will be scattered showers/thunderstorms
during the afternoons which may bring brief gusty winds and
heavy rain resulting in reductions to ceiling/visibility.
Otherwise, patchy early morning fog is possible both Tuesday and
Wednesday morning, especially where rain falls during the
afternoon and evening.
It looks like any isolated thunderstorms will remain away from the
terminals (in the mountains) on Thursday, though there could be more
scattered coverage across the area on Friday. Otherwise VFR
conditions are likely.
&&
.MARINE...
Generally sub-SCA southerly winds expected across the waters
through Wednesday night. Main weather concern will be for
thunderstorms, which could pose a risk both this afternoon and
Tuesday afternoon.
Light westerly winds on Thursday with high pressure in control. A
cold front will approach from the north on Friday, but will likely
not push completely through the area. While there are no clear
opportunities for SCA conditions, scattered thunderstorms could
affect the waters on Friday.
&&
.TIDES/COASTAL FLOODING...
South flow persists across the Chesapeake Bay region through
midweek. Water levels at the preferred high tide (late
afternoon/evening) will approach minor coastal flooding thresholds
at particularly sensitive sites like Straits Point (St. George
Island in St. Mars county), Annapolis and SW DC Waterfront today
through Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...ADS
AVIATION...ADS/MM
MARINE...ADS/MM
TIDES/COASTAL FLOODING...MM/BAJ
Hazardous weather outlook, Jul 17, 2:55 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
355 PM EDT Mon Jul 17 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
355 PM EDT Mon Jul 17 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms with damaging wind gusts and large hail are
expected in the Washington DC and Baltimore Metropolitan areas
late this afternoon. Torrential downpours associated with
thunderstorms may lead to localized flash flooding as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat indices of 100 to 105 are possible Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of damaging winds...large hail or flash
flooding to the National Weather Service
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
355 PM EDT Mon Jul 17 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms with damaging wind gusts and large hail are
expected this afternoon across northern and central
Maryland...northern Virginia and eastern West Virginia
Torrential downpours associated with thunderstorms may lead to
localized flash flooding as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of damaging winds...large hail or flash
flooding to the National Weather Service
In the hours before
Local storm report, Jul 17, 2:29 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 1 SW REISTERSTOWN 39.45N 76.83W
07/17/2017 M0.75 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702376
IMRLocal storm report, Jul 17, 2:33 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL LAYTONSVILLE 39.21N 77.14W
07/17/2017 E1.00 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702377
IMRLocal storm report, Jul 17, 2:35 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 1 NW DETOUR 39.61N 77.29W
07/17/2017 E0.75 INCH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702378
LFRLocal storm report, Jul 17, 2:48 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL LAYTONSVILLE 39.21N 77.14W
07/17/2017 M1.00 INCH MONTGOMERY MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1702379
LFRLocal storm report, Jul 17, 2:51 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL DAMASCUS 39.28N 77.20W
07/17/2017 M0.88 INCH MONTGOMERY MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1702380
LFRLocal storm report, Jul 17, 2:52 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 1 W MERRIFIELD 38.87N 77.26W
07/14/2017 FAIRFAX VA EMERGENCY MNGR
TREE DOWN AT PAN AM SHOPPING CENTER.
&&
EVENT NUMBER LWX1702381
SMZFlash Flood, Baltimore
- When
- July 17, 2:59 PM EST to 5:45 PM EST
- Where
- Baltimore County, 0.58 mi NNW of Belltown to 0.5 mi N of Belltown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.438, -76.804
There was about a foot of water moving quickly at the intersection of Reisterstown and High Falcon Road.
Flash Flood, Baltimore
- When
- July 17, 3:00 PM EST to 5:45 PM EST
- Where
- Baltimore County, 0.04 mi SW of Owings Mills to 0.15 mi N of Owings Mills
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.419, -76.781
There was over three feet of flowing water at 10435 Reisterstown Road. Water inundated an auto shop which included numerous cars.
Flash Flood, Montgomery
- When
- July 17, 3:15 PM EST to 6:15 PM EST
- Where
- Montgomery County, 0.71 mi SSW of Goshen to 0.69 mi SSW of Goshen
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.190, -77.184
Goshen Road and East Village Road were closed due to flooding.
Flash Flood, Montgomery
- When
- July 17, 3:17 PM EST to 6:15 PM EST
- Where
- Montgomery County, 0.69 mi ENE of Goshen to 0.81 mi ENE of Goshen
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 39.204, -77.168
There was high moving water near 21200 Block of Woodfield Road and the road was closed in both directions. The water is believed to have partially uprooted a Pepco Pole.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709908, 709911, 709909, 709910.